MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number APB-2-4-3D-ES
Medical Device Problem Codes Stretched (1601); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/14/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product analysis: as found condition: axium prime coil device was returned for analysis within two shipping boxes; within a tied-up plastic bag; within an opened axium prime outer carton; within an opened axium prime inner pouch; within a dispenser coil and within an introducer sheath.The avigo guidewire will be addressed in pli-20.The echelon-10 micro catheter used in the event was not returned for analysis.Visual inspection/damage location details: no damages or irregularities were found with the introducer sheath.No damages or irregularities was found with the axium prime pusher.The axium prime implant coil was found stretched and broken within the introducer sheath with the polypropylene filament also broken.Testing/analysis: the axium prime coil was advanced out of the introducer sheath and the damages were confirmed outside of thesheath.The axium prime coil could not be used for resistance testing due to the damaged condition.Conclusion: based on the device analysis and reported information, the customer¿s report of ¿coil resistance/stuck in catheter¿ was confirmed as the damages found is consistent with resistance.Possible causes for coil resistance in catheter are, but not limited to, lack of hydration before procedure, user does not maintain continuous flush, damage to the micro catheter or tortuous anatomy.Customer reported patient vessel tortuosity as moderate, continuous flush was used, and devices were prepared per ifu.The returned axium prime implant coil was found stretched and broken.Customer reported no issues and no resistance within the introducer sheath during preparation; therefore, it is possible the damages occurred during the attempt to push the coil into the micro catheter against the reported resistance.Other possible causes for coil stretch/break are lack of hydration before use, insufficient continuous flush, tortuous anatomy, coil not retracted in a one-to-one motion during repositioning, or pushwire rotation.Customer reported no repositioning occurred.Due to insufficient information and from the device analysis, the likely cause could not be determined.As the echelon-10 micro catheter used in the event was not returned for analysis, any contribution of the echelon-10 micro catheter towards the resistance could not be assessed.The axium prime coil is compatible for use with the echelon-10 micro catheter as it has an inner diameter of 0.0165¿ minimum.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Medtronic received a report that the axium coil encountered resistance with the echelon catheter and was found stretched.The avigo guidewire also encountered resistance in the echelon catheter.The patient was undergoing surgery for treatment of a saccular, ruptured aneurysm with a max diameter of 2.3 mm and a 1.2 mm neck diameter.It was noted the patient's blood flow was normal and vessel tortuosity was moderate.It was reported that during coiling of a ruptured anterior communicating artery (acom) aneurysm, the physician took this as 1st coil.But after pushing almost complete length of this coil, he felt severe resistance.While removing this coil from echelon-10 microcatheter, this coil stretched.Then physician took another apb-2-4-3d-es coil to start this coiling case.It was reported the coil stretched.There was friction or difficulty during testing or delivery.There was a continuous flush administered during the procedure.The damage/stretched location was on the implant coil.The physician did not reposition the coil during the procedure.It was reported the physician took this avigo guidewire & echelon-10 microcatheter for coiling of an acom aneurysm.While pushing this avigo inside echelon-10 during preparation, physician felt lot of resistance & this avigo was not moving ahead at all.So, he decided to take out this avigo & used traxcess 0.014" guidewire along with same echelon-10 which worked properly to finish the coiling.The reported device and any accessory devices were prepared as indicated in the instructions for use (ifu).No patient symptoms or further complications were reported as a result of this event.Additional information was received that the cause of the resistance was not determined.Catheter resistance occurred in the distal section for the coil and the middle section for the guidewire.The coil came out of the introducer sheath smoothly.There were no issues that resulted in the damage that was found.The guidewire was able to pass the catheter hub.There was no damage found to the catheter hub.The guidewire tip was not shaped as it was planned once the guidewire would have come out from distal tip of echelon-10 microcatheter which couldn¿t happen due to resistance.There was no kink or damage found on the guidewire.

Brand Name
AXIUM PRIME BRPL 3D
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key19562057
Report Number2029214-2024-01098
Device Sequence Number12633240
Product Code KRD
UDI-Device Identifier00847536021198
UDI-Public00847536021198
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K151447
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/18/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/06/2026
Device Model NumberAPB-2-4-3D-ES
Device Catalogue NumberAPB-2-4-3D-ES
Device Lot Number226556149
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/22/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/13/2024
Initial Report FDA Received Date06/18/2024
Date Device Manufactured06/06/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexMale